Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

February 7, 2018Geneva County, Alabama; Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 7, 2018, 11:06 AM CST for Geneva County, Alabama; Holmes County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2018, 11:06 AM CST (17:06 UTC)
Expired
Feb 7, 2018, 11:45 AM CST
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geneva County, AL, Holmes County, FL

The radar

The Ft Rucker radar (KEOX), 65 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS52 KTAE 071706
SVRTAE
ALC061-FLC059-071745-
/O.NEW.KTAE.SV.W.0002.180207T1706Z-180207T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1106 AM CST WED FEB 7 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Geneva County in southeastern Alabama...
  North central Holmes County in the Panhandle of Florida...

* Until 1145 AM CST

* At 1105 AM CST, a severe thunderstorm was located near Samson, or
  13 miles west of Geneva, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Geneva, Hartford, Samson, Esto, Coffee Springs, Black, Chancellor,
  Kellys Crossroads, Lytle, Marl, Logan Field Municipal A/P, Geneva
  Municipal A/P, Hendrix Crossroad, Somerset, Earlytown, Hacoda,
  Spears, Pera, Eunola and Weeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3119 8613 3118 8613 3118 8612 3119 8611
      3119 8607 3120 8565 3099 8562 3099 8619
      3119 8619
TIME...MOT...LOC 1705Z 264DEG 38KT 3107 8611 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 8:38 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 7, 8:38 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
938 AM EST Wed Feb 7 2018

.UPDATE...

A marginal risk of severe thunderstorms has been extended
southward across parts of SE Alabama and the western FL Panhandle
by the SPC. The main threat will be isolated damaging winds as a
line of strong thunderstorms moves southeastward into our area.
Instability will increase to around 1000 J/kg by early afternoon
in these areas, with 0-6 km bulk shear remaining near or above 40
kts. While low level shear and helicity will slowly decrease
throughout the day, values could be sufficient to support an
isolated tornado in our far northwestern areas, especially along
any surface boundaries that develop. Despite mostly cloudy to
overcast skies, high temperatures should reach the lower to mid
70s across most of our area under increasing southerly flow.

&&

.PREV DISCUSSION [651 AM EST]...

.NEAR TERM [Through Today]...

A cold front will push southeastward and move into our CWA this
afternoon and evening. As this occurs, rain chances will increase
with the best chances (50% or greater) along and west of a line
from around Tifton, GA to Panama City. Scattered thunderstorms
are also expected and a few strong to severe storms cannot be
ruled out, especially for our northwest zones where instability
and shear will be highest. SPC has highlighted a marginal risk
area just to the northwest of our CWA. Highs will be in the middle
70s.

.SHORT TERM [Tonight Through Friday]...

For tonight, a cold front will be bisecting the area to start the
overnight hours with scattered showers. Instability will be lower
than today, so any remaining thunderstorms are expected to weaken
around sunset. Fairly high dewpoints in the mid 60s advecting over
cooler shelf waters in the mid 50s may allow for some advection
fog to spread inland across portions of the Florida panhandle and
big bend ahead of the front. Any fog that occurs will gradually
end from west to east through the overnight hours as the cold
front pushes through the area. Overnight lows will generally range
from the mid 40s across the northwest portions of the area behind
the front to around 60 across the southeast big bend ahead of the
front.

For Thursday, expect dry conditions behind the front with highs
ranging from the mid 60s to lower 70s across the area. Overnight
lows Thursday night are expected to range from the mid 40s to mid
50s.

For Friday, a surface high will slide rapidly eastward off the
northeast coast with easterly surface flow bringing some low level
moisture back into the area. Scattered showers are possible across
the area with highs ranging from the lower 60s across the north
to mid 70s across the southeast big bend.

.LONG TERM [Friday Night Through Wednesday]...

An active period is expected with the subtropical jet making an
appearance in our weather this weekend into early next week. This
has not happened much this winter with the La Nina in place, and
this pattern is our chance to put a dent in the drought conditions
across the area. A series of subtle upper level disturbances
embedded within the subtropical jet will affect our region this
weekend with fairly high rain chances across the area. Some
thunderstorms are possible as well, but the lack of a well defined
surface low and stronger wind fields in any of the guidance is
expected to preclude a robust severe weather threat. Temperatures
will be above average with deep layer southwest flow.

.AVIATION [Through 12Z Thursday]...

MVFR/IFR CIGS will prevail today. Winds will be southerly
10 to 15 kts with occasional higher gusts. Mostly light rain
and some scattered thunderstorms will spread from east to west
across the region ahead of a cold front.

.MARINE...

Southerly winds today will become northerly tonight behind a cold
front with exercise caution conditions possible west of
Apalachicola late tonight into Thursday morning. Winds are
expected to become easterly on Friday and then southerly this
weekend with showers and thunderstorms becoming more likely again
this weekend.

.FIRE WEATHER...

No fire weather concerns.

.HYDROLOGY...

Several chances of rain will occur over the next several days,
which could gradually improve the moderate to severe drought
conditions across the area by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  53  69  54  70 /  30  50  10  10  30
Panama City   71  51  65  54  67 /  60  40  10  10  20
Dothan        73  45  65  47  63 / 100  40   0  10  40
Albany        74  47  65  46  62 /  80  60  10  10  50
Valdosta      75  53  65  52  67 /  40  50  10  10  30
Cross City    77  60  72  55  75 /  10  20  10  10  20
Apalachicola  70  55  66  55  66 /  30  50  10  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Lahr
NEAR TERM...Barry
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Barry
MARINE...DVD
FIRE WEATHER...Barry
HYDROLOGY...DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 10:21 AM CSTTornado WarningTAECoffee24 min
Feb 7, 10:56 AM CSTSevere Thunderstorm WarningTAEDale, Henry, Houston20 min
Feb 7, 11:48 AM CSTSpecial Weather StatementTAEHouston57 min
Feb 7, 12:09 PM CSTSevere Thunderstorm WarningTAEHouston51 min
Feb 7, 12:39 PM CSTSpecial Weather StatementTAEWalton, Washington51 min
Feb 7, 1:23 PM CSTSpecial Weather StatementTAEJackson, Washington67 min
Feb 7, 1:30 PM CSTSpecial Marine WarningTAE45 min
Feb 7, 1:34 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Liberty, Washington41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.